Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2020, 7:24 PM CDT for Jefferson County, Keokuk County, Washington County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 7:24 PM CDT (00:24 UTC)
- Expired
- May 14, 2020, 8:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 132 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:30 PM CDT | TSTM WND DMG | 1 E Richland, IA | 4 INCH DIAMETER BRANCH DOWN. SPOTTER ESTIMATED WINDS FROM THE RFD TO BE NEAR 75 MPH. TIME ESTIMATED. |
| May 14, 8:05 PM CDT | TSTM WND DMG | Brighton, IA | 5 INCH LIMB DOWN. SOME DITCHES ARE FILLING UP AND SOME STREETS HAVE 2 INCHES OF WATER ON THEM. TIME ESTIMATED. |
| May 14, 8:05 PM CDT | TSTM WND DMG | Brighton, IA | LARGE TREE UPROOTED AND FELL ONTO A HOUSE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.7
The text
As transmitted.
946
WUUS53 KDVN 150024
SVRDVN
IAC101-107-183-150115-
/O.NEW.KDVN.SV.W.0040.200515T0024Z-200515T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
724 PM CDT Thu May 14 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Keokuk County in southeastern Iowa...
Southwestern Washington County in southeastern Iowa...
Jefferson County in southeastern Iowa...
* Until 815 PM CDT.
* At 723 PM CDT, severe thunderstorms were located along a line
extending from near Richland to Batavia, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fairfield, Washington, Brighton, Richland, Batavia, Libertyville,
Maharishi Vedic City, Packwood, Pleasant Plain, Abingdon, Ollie,
Germanville, Jefferson County Park, Lake Darling State Park,
Washington County Fairgrounds, Fairfield Municipal Airport, Perlee,
Linby, East Pleasant Plain and Jefferson County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4108 9218 4130 9210 4134 9167 4095 9179
4093 9218
TIME...MOT...LOC 0023Z 276DEG 17KT 4126 9203 4098 9216
HAIL...1.00IN
WIND...60MPH
$$
Speck3 follow-up statements
492
WWUS53 KDVN 150034
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
734 PM CDT Thu May 14 2020
IAC101-107-183-150115-
/O.CON.KDVN.SV.W.0040.000000T0000Z-200515T0115Z/
Keokuk IA-Washington IA-Jefferson IA-
734 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN KEOKUK...SOUTHWESTERN WASHINGTON AND JEFFERSON
COUNTIES...
At 733 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Richland to Libertyville, moving
east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Fairfield, Washington, Brighton, Richland, Batavia, Libertyville,
Maharishi Vedic City, Packwood, Pleasant Plain, Abingdon, Ollie,
Germanville, Jefferson County Park, Lake Darling State Park,
Washington County Fairgrounds, Fairfield Municipal Airport, Perlee,
Linby, East Pleasant Plain and Jefferson County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms have produced widespread
wind damage near Delta. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4112 9216 4130 9208 4134 9167 4095 9179
4093 9218 4108 9218
TIME...MOT...LOC 0033Z 274DEG 20KT 4126 9192 4098 9205
HAIL...1.00IN
WIND...70MPH
$$
Speck689
WWUS53 KDVN 150045
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
745 PM CDT Thu May 14 2020
IAC101-107-183-150115-
/O.CON.KDVN.SV.W.0040.000000T0000Z-200515T0115Z/
Keokuk IA-Washington IA-Jefferson IA-
745 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN KEOKUK...SOUTHWESTERN WASHINGTON AND NORTHEASTERN
JEFFERSON COUNTIES...
At 744 PM CDT, severe thunderstorms were located along a line
extending from near Washington to near Fairfield, moving east at 35
mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Fairfield, Washington, Brighton, Maharishi Vedic City, Pleasant
Plain, Fairfield Municipal Airport, Perlee, East Pleasant Plain,
Germanville, Salina, Lake Darling State Park, Washington County
Fairgrounds and Rubio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4134 9167 4102 9177 4102 9201 4131 9193
TIME...MOT...LOC 0044Z 267DEG 29KT 4131 9178 4103 9191
HAIL...1.00IN
WIND...80MPH
$$
Speck496
WWUS53 KDVN 150111
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
811 PM CDT Thu May 14 2020
IAC101-107-183-150121-
/O.EXP.KDVN.SV.W.0040.000000T0000Z-200515T0115Z/
Keokuk IA-Washington IA-Jefferson IA-
811 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEOKUK...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN JEFFERSON COUNTIES WILL
EXPIRE AT 815 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Iowa.
LAT...LON 4134 9167 4102 9177 4102 9201 4131 9193
TIME...MOT...LOC 0111Z 276DEG 17KT 4130 9162 4102 9175
$$
SpeckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:44 PM CDT, 40 minutes earlier.
Area forecast discussion, May 14, 6:44 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Thu May 14 2020
...00z AVIATION UPDATE...
.SYNOPSIS...
Issued at 325 PM CDT Thu May 14 2020
Latest mesoanalysis sfc boundary to H925 MB boundary slope draped
from southwest IA, to northwest of Iowa City and to near Freeport in
northwest IL. A colder sfc push/front was noted acrs the eastern
Dakotas into southwest MN. Important focus line of the H85 to H7 MB
front getting hi-lighted nicely by linear cloud and convection arc
seen on VIS satellite/88D regional loops from acrs southwest IA, to
up along and north of the I80 corridor locally. Increasing sfc CAPEs
gradient acrs far southern IA, while a plume of MUCAPEs extended
further north acrs the southern third of IA and into west central
IL, aided by some breaks in the cloud cover in those areas. This
while a large MUCAPE pool lurked acrs KS and western MO with 25-35
KT H85 MB jet feed from those regions aimed at the elevated
boundaries.
&&
.SHORT TERM...(Late Afternoon through Tonight)
ISSUED AT 325 PM CDT Thu May 14 2020
Tonight...As an upper level wave seen on water vapor loop acrs
northeast ND, as well as increasing south flank upper jet streak
pushing 100 KTs shuttles acrs MN into northwest WI, approaching right
entrance deep lift effect to commence strong storms acrs central
into eastern IA, as well as eventually northwest IL as the late
afternoon and evening progresses. But right now seems some capping
aloft by EML keeping a lid on convection development acrs northern
MO into southern IA. Veering H85 MB flow full of MUCAPEs from the
southwest to align nearly parallel to prime elevated boundaries
along I80 and to even the Hwy 30 corridor acrs the local CWA. These
areas may have strong convection with pooling precipital water
feed(PWATs) of 1.5 to 1.8 inches into them, thus the concern of
training elevated storms producing heavy rainfall at rates of 1-2+
inches an hour supports the idea of the earlier issued flash flood
watch north of I80. Also tried to cover the swaths of heavy rainfall
of 1-2 inches that occurred last night. Again, with the idea of the
LLJ nearly parallel to the front, the THTA-E/moisture feed should be
continually pumping in to the boundary, with efficient rainfall
expected. again as noted on earlier updates, locations that have
hilly topography acrs northwest IL and extreme east central IA also
included in the watch. As for the south, drier antecedent conditions
make the watch more marginal in far southeast IA/northeast MO, but
those areas also expected to get mature storms that either develop
in those areas this evening, or migrate south off the boundaries and
dump high PWAT airmass rainfall rates as they progress. Thus can't
rule out the need for at least and isolated flash flood warning in
the southern CWA later tonight, so the flash flood watch issuance
all the way to the south. Worried that some additional 1-3 or even 4
inch rainfall amounts possible tonight along the I80 to hwy 30
corridors along the elevated boundaries, as well as convergent zone
from southwest of Washington IA to Kewanee IL.
As for severe threat, seems more likley acrs the southern third of
the DVN CWA where better chance of sfc based storms in higher CAPE
fields with adequate shear are located. But an elevated hailer
possible north of I80 this evening along active boundary zones.
Agree that damaging winds the primary sfc based threat south of I80,
but hail and an isolated tornado also possible taking into account
the afternoon CAPE build up and LCL heights.
Late tonight as the main cool front sags south and before post-
frontal northwest flow increases, there may be a fog threat north of
I80 into early Friday morning. Undercut the loaded-blend low temps
some for tonight, especially in the north.
.LONG TERM...(Friday through next Thursday)
ISSUED AT 325 PM CDT Thu May 14 2020
Friday...Post frontal ridging to make for a decent day, and will
make the period mainly dry through late Friday night.
Saturday and Sunday...Main feature this period will be another large
cut off low traversing the upper Midwest into the GRT LKS. Early
signs of another round of high PWAT feed up off the gulf into the
feature may fuel moderate to heavy rainfall producing showers and
some thunderstorms late Sat and especially Sat night. Heavy def zone
rains may fall out to the north acrs MN into WI, while locally we
may have to watch for strong thunderstorms looking at synoptic scale
storm features. But instability fields look marginal right now for
Sat afternoon, and if bulk of the event occurs Sat night these may
act as limitations for severe storm potential.
Monday through Thursday...To be brief, central CONUS omega block
with building thermal ridge to make for a mainly dry and warming
trend as the week progresses. But some signs of northeast cooling
boundary layer flow from the great lakes, or easterly back flow
from eastern CONUS cut- off low complex limiting a better warm-up
Monday, and again possibly Thu. But an 80 degree reading still
possibly in there somewhere during the mid week period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 626 PM CDT Thu May 14 2020
Clusters of showers and thunderstorms will be making their way in
from the west, or developing acrs the area this evening. Thus
variable CIGs and VSBYs from deteriorating to MVFR or even
passing bouts of IFR as the heavier cells pass by. With a sfc
boundary undulating along the I80 corridor, sfc wind fields are
chaotic but light for now. Higher and more variable gusts possible
with the storms especially at MLI and BRL where they will have a
chance to be sfc based. Severe storms possible at BRL this
evening, with heavy rain reduced VSBYs and lowered CIGs to IFR
possible at all sites. Storm activity to wane after 1 AM from
northwest-to- southeast. Before north to northwest sfc winds
behind the front increase, there will be the chance for IFR to
LIFR fog in the north at CID, DBQ, and possibly MLI after midnight
through around 7 AM Friday morning, before north winds increase
and mix out the low VSBYs. Rest of the day VFR with improved CIGs
and VSBYs with north sfc winds 7-12 KTs.
&&
.HYDROLOGY...
Issued at 325 PM CDT Thu May 14 2020
Heavy rains last night were absorbed for the most part, though has
resulted in saturating the top layers of soil in locations north of
Highway 34. The expected rains tonight will cause significant rises
on tributary rivers, but at this point the main river expected to
have impacts exceeding flood stage is the Rock River in Illinois.
While if we get the expected rains, it should reach Minor flood
stage, we will initially go with a watch for Joslin and Moline in
that should rain maximize over the region, we could catch that on
the evening forecast update, and go moderate with the warning right
out of the gate, rather than stair step it up. Again, this is a
watch going out now, then a more accurate warning issuance
potentially later this evening.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Cedar-Clinton-Des
Moines-Henry IA-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch through Friday morning for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...ErvinHazardous weather outlook, May 14, 4:20 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 420 PM CDT Thu May 14 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 420 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely through tonight. Some of the storms may be severe, especially for areas south of Interstate 80. The primary threats are large hail and damaging winds, although an isolated tornado is also possible. Heavy rainfall will be a more widespread threat, with swaths of 1 to 3 inch amounts possible where the storms are repetitive. This heavy rain will bring the threat for flash flooding, especially across areas that already received heavy rain last night and early this morning. Much of the area is in a Flash Flood Watch from now through Friday morning. More heavy rain may produce at least some within bank rises on area rivers. The Rock River will be the most susceptible to rising near the flood stage by the weekend, if more heavy rainfall falls on that basin. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of showers and thunderstorms are possible Saturday through Sunday. Heavy rainfall will be possible by Saturday night. It is still too early to determine the severe weather potential from the Saturday night storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for portions of the Outlook Area through tonight. 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:39 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Louisa, Washington | 36 min |
| May 14, 8:11 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa, Washington | 49 min |
| May 14, 8:36 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 39 min |
| May 14, 9:12 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 33 min |
| May 14, 9:27 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 33 min |
| May 14, 9:37 PM CDT | Flash Flood Warning | DVN | Henry, Jefferson, Van Buren | 5 hr |
| May 14, 10:42 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 33 min |
| May 15, 3:00 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 8 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.